Louisiana, 2014

Flood in Louisiana, April 7, 2014

April 7, 2014 · NWS SHV · 1 event in 1 county or zone

Widespread flash flooding took place during the afternoon and evening hours of April 6th. While the flash flooding receded across the region overnight, ditches were still flooded the following day on April 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread flash flooding took place during the afternoon and evening hours of April 6th. While the flash flooding receded across the region overnight, ditches were still flooded the following day on April 7th. A mother and her young son was fishing beside the flooded ditch on April 7th. The boy slipped and fell into the ditch with a fast current flowing through the ditch at the time. The boy drowned in the ditch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 7, 9:54 AM CST, 6 minutes earlier.

Area forecast discussion, Apr 7, 9:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1054 AM CDT MON APR 7 2014

.DISCUSSION...
CLOUDS CONTINUE TO HOLD ON ACROSS THE REGION...WITH TEMPS HOVERING
IN THE LOW TO MID 50S. WHILE SOME BREAKS IN THE CLOUDS APPEAR
POSSIBLE...DON'T SEE ANY REASON THAT WE WILL SEE THEM COMPLETELY
SCATTER OUT. AS SUCH...IT WILL BE DIFFICULT FOR MANY AREAS TO
SEE MID TO UPPER 60S AS PREVIOUSLY ANTICIPATED...SO HAVE LOWERED
MAX TEMPS AREAWIDE. ONLY A FEW TWEAKS WERE MADE TO THE GRIDS
OTHERWISE...MAINLY TO CLEAN UP FOR AFTERNOON WORDING. /12/

&&

.PREV DISCUSSION... /ISSUED 716 AM CDT MON APR 7 2014/

AVIATION...

IFR AND MVFR FLIGHT CATEGORIES EARLY THIS MORNING WILL BE LIFTING
TO BECOME MOSTLY ALL MVFR CATEGORIES THE MID TO LATE MORNING...
THEN RETURNING TO VFR FOR THE MID DAY TO EARLY AFTERNOON HOURS.
VFR CONDITIONS ARE EXPECTED TO REMAIN FOR MOST LOCATIONS UNTIL
AROUND 08/05Z FOR SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...
AND THEN BETWEEN 08/07Z TO 08/09Z FOR EAST AND NORTHEAST TEXAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA AND SOUTH CENTRAL ARKANSAS.
THIS AS OUR NEXT UPPER TROUGH OF LOW PRESSURE MOVES ACROSS THE
FOUR STATE REGION. SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP WITH THE UPPER SYSTEM INTO NEAR THE END OF THE FORECAST
PACKAGE NEAR 08/12Z. /06/

DISCUSSION...
IN WAKE OF SOME MUCH NEEDED RAINFALL...A LIGHT NW FLOW IS ON THE
SURFACE...BUT A BIT MORE WIND WITH SOME LIGHT GUSTS INTO THE TEENS
ALONG AND AHEAD OF A SPOKE OF THE UPPER LOW. MUCH OF THE WESTERN
COUNTY WARNING AREA IS UNDER AN EXPANDING MID LEVEL DRY SLOT NOW
THAT WILL SOON MAKE FOR QUIET DAY WEATHER WISE AREA WIDE. OUR AIR
TEMPERATURES ARE IN THE 40S FOR MOST BUT STILL SOME LOW 50S AHEAD
OF THE SURFACE GUSTS THAT EXTEND FROM S AR IN THE N CENTRAL LA AND
TOLEDO BEND COUNTRY ALONG THAT SPOKE. LIGHT RAIN WITH SOME PATCHY
FOG STILL OCCURRING AT A FEW SITES OVER THE EAST TOO FOR ANOTHER
COUPLE OR FEW HOURS AT MOST.

THE WATER VAPOR SHOWS THE UPPER LEVEL LOW OVER MO AND OK WITH MORE
ENERGY MOVING DOWN TOWARD THE TX/OK PANHANDLES NOW FROM OVER
CO/NM. THIS WILL WRAP UP WHAT IS LEFT OF THIS SYSTEM WHILE
DEEPENING THE TROUGH DOWN OVER S TX BY TONIGHT. THE COLD AIR ALOFT
WILL BRING BACK THE CHANCE OR SLIGHT CHANCE FOR ISOLATED
THUNDERSTORMS WHICH WILL BE ENDING DURING THE DAY TOMORROW FROM
WEST TO EAST. ADDITIONAL RAINFALL TOTALS WILL GENERALLY REMAIN
BELOW A TENTH OF AN INCH.

THE REST OF THE WEEK AND INTO THE WEEKEND LOOK DRY BEFORE THE NEXT
BIG UPPER STORM AND COLD FRONT EDGE THIS WAY LATE NEXT WEEKEND AND
EARLY NEXT WEEK. MAV/MEX REASONABLE ALONG THE WAY AND GENERALLY
BLENDED ALONG THE WAY IN OUR LONG RANGE. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  50  68  43  74 /  10  40  30   0   0
MLU  61  48  67  41  71 /  10  30  40   0   0
DEQ  64  45  67  36  72 /  20  30  20   0   0
TXK  64  49  67  42  71 /  10  40  20   0   0
ELD  61  46  65  39  70 /  10  40  30   0   0
TYR  62  47  67  43  74 /  10  20  10   0   0
GGG  62  48  68  42  74 /  10  30  10   0   0
LFK  65  50  70  43  76 /  10  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Apr 7, 4:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 AM CDT MON APR 7 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
559 AM CDT MON APR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR NORTH
LOUISIANA...FOR EAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT
AS THE UPPER LOW BEGINS TO MOVE OVER THE FOUR STATE AREA.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ENDING DURING TUESDAY
AS THE UPPER LOW MOVES EAST AWAY FROM THE FOUR STATE AREA. THE
BALANCE OF THE WORK WEEK WILL BE SEASONAL AND DRY WITH OUR NEXT
STORM SYSTEM ARRIVING DURING NEXT WEEKEND. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Winn

When
April 7, 10:00 AM CST
Where
Winn County, 5.01 mi SE of Calvin to 5.13 mi SE of Calvin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.911, -92.731

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Winn2014-04-073MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501752.